Alert archive / South Carolina / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 101, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 24, 2002, 9:58 PM EDT for Horry County, South Carolina. It was in force for 62 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Aug 24, 2002, 9:58 PM EDT (01:58 UTC)
- Expired
- Aug 24, 2002, 11:00 PM EDT
- In force
- 62 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Horry County, SC
The radar
The Wilmington radar (KLTX), 51 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 24, 10:15 PM EDT | Thunderstorm Wind 60 E | Conway, SC | 911 reported trees down. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 2.0 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5026 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1024 m above ground
- 0-6 km bulk shear
- 7 kt
- 0-1 km storm-relative helicity
- 4 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
682 WUUS52 KILM 250158 SVRILM SCC051-250300- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 957 PM EDT SAT AUG 24 2002 THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... HORRY COUNTY IN NORTHEAST SOUTH CAROLINA * UNTIL 1100 PM EDT * AT 953 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM WITH DAMAGING WINDS 5 MILES SOUTH OF JORDANVILLE...OR ABOUT 11 MILES WEST OF CONWAY...MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... CONWAY AT 1010 PM RED HILL AT 1015 PM FORESTBROOK AT 1020 PM NIXONVILLE AT 1025 PM WAMPEE AT 1035 PM MORE DANGEROUS THUNDERSTORMS MAY DEVELOP AND AFFECT OTHER COMMUNITIES IN THE WARNED AREA. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN WILMINGTON NC. .END $$ TRA LAT...LON 3394 7930 3375 7920 3359 7844 3386 7839
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 24, 8:40 PM EDT, 1 hour 18 minutes earlier.
Area forecast discussion, Aug 24, 8:40 PM EDT, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 840 PM EDT SAT AUG 24 2002 HAVE ALREADY UPDATED THE ZONES TO HANDLE THE CONVECTION COMING INTO THE COASTAL ZONES. THESE STORMS ARE THRIVING IN HIGH INSTABILITY AND STRONG CONVERGENCE ALONG A TROUGH. THERE ARE ALSO MANY BOUNDARY INTERACTIONS CAUSING STORMS TO PULSE RAPIDLY. GIVEN WARM BUT DRY PROFILE ALOFT WOULD EXPECT THE MAIN THREAT TO BE FROM WIND GUSTS. WILL NEED TO UPDATE THE ZFP AGAIN LATER TONIGHT WHEN I/LL TAKE A CLOSER LOOK AT TEMPS AND THE OTHER DETAILS. WILL ALSO DISCONTINUE THE HEAT ADVSRY AT THIS TIME. MARINE: DO NOT EXPECT THE PRES GRAD TO RELAX UNTIL LATE. SO WILL UPDATE TO NUDGE SPEEDS UP A NOTCH AND INCREASE THE COVERAGE OF STMS EXPECTED. PRELIMINARY NUMBERS... FCSTID = 29 KILM 77 93 75 85 / 60 30 30 50 KLBT 75 92 71 84 / 50 30 30 50 KFLO 76 93 72 85 / 50 30 30 50 KMYR 78 90 76 85 / 60 30 30 50 .ILM... NC...NONE. SC...NONE. PFAFF
In the hours before
Special weather statement, Aug 24, 7:12 PM EDT, 2 hours 46 minutes before
NCZ087-096-099-SCZ017-023-024-032>034-251115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 712 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS MOVING EAST... NUMEROUS SHOWERS AND ISOLATED STRONG THUNDERSTORMS WEST OF INTERSTATE 95...WILL CONTINUE TO MOVE EAST...REACHING A ELIZABETHTOWN TO FAIRMONT TO MARION TO EFFINGHAM LINE BETWEEN 745 AND 815 PM. THE STORMS ARE CAPABLE OF GUSTY WINDS TO 40 MPH...FREQUENT LIGHTNING...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS WILL GENERALLY BE A HALF TO ONE INCH...WITH SOME OF THE STORMS CAPABLE OF PRODUCING RAINFALL UP TO TWO INCHES. STAY TUNED TO NOAA WEATHER RADIO...LOCAL TELEVISION OR OTHER MEDIA OUTLETS FOR THE LATEST STATEMENTS OR POSSIBLE WARNINGS. && MR
Special weather statement, Aug 24, 8:10 PM EDT, 1 hour 48 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-250115- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 810 PM EDT SAT AUG 24 2002 ...STRONG THUNDERSTORMS CONTINUE TO MOVE EAST... NUMEROUS SHOWERS AND THUNDERSTORMS FROM NORTH OF WALLACE...TO ELIZABETHTOWN...TO FAIR BLUFF...TO MARION...TO EFFINGHAM...WILL CONTINUE MOVING EAST SOUTHEAST REACHING A MAPLE HILL...TO BURGAW...TO TABOR CITY...TO PAMPLICO LINE BETWEEN 845 PM AND 915 PM. THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF A HALF TO ONE INCH WILL BE COMMON...EXCEPT UP TO TWO AND A HALF INCHES POSSIBLE IN THE STRONGEST STORMS. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MR
Special weather statement, Aug 24, 8:55 PM EDT, 1 hour 3 minutes before
NCZ087-096-097-099>101-SCZ017-023-024-032>034-039-046-250200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON NC 855 PM EDT SAT AUG 24 2002 ...A LINE OF STRONG THUNDERSTORMS CONTINUES TO MOVE EAST SOUTHEAST... A LINE OF STRONG THUNDERSTORMS EXTENDING FROM WEST OF MAPLE HILL...TO KELLY...TO WHITEVILLE...TO TABOR CITY...TO PAMPLICO...WILL MOVE TO NORTH OF SURF CITY...TO CASTLE HAYNE...TO MACO..TO LONGS...TO KINGSTREE LINE BY 1000 PM. THE STORMS WILL BE ACCOMPANIED BY FREQUENT AND INTENSE CLOUD TO GROUND LIGHTNING...GUSTY WINDS TO 40 MPH...AND VERY HEAVY RAINFALL. RAINFALL AMOUNTS OF A HALF TO ONE INCH CAN BE EXPECTED...WITH ISOLATED AMOUNTS AS HIGH AS TWO INCHES. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES. MR
Local storm report, Aug 24, 9:03 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
903 PM EDT SAT AUG 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0850 PM CLARKTON NC WIND DAMAGE
08/24/02 BLADEN TREES DOWN NEAR CLARKTON.
REPORTED BY LAW
ENFORCEMENT.
MRRLocal storm report, Aug 24, 9:21 PM EDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
921 PM EDT SAT AUG 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0900 PM WHITEVILLE NC WIND DAMAGE
08/24/02 COLUMBUS LARGE TREE LIMBS DOWN.
REPORTED BY COLUMBUS
COUNTY 911.
0850 PM 10 NW WHITEVILLE NC WIND DAMAGE
08/24/02 COLUMBUS *** 0 DEAD, 0 INJ ***
TREE DOWN ON CAR ON
HIGHWAY 701 NEAR RED HILL
SWAMP. REPORTED BY COLUMBUS
COUNTY 911.
MRRLocal storm report, Aug 24, 9:34 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON, NC
934 PM EDT SAT AUG 24 2002
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0915 PM BURGAW NC WIND DAMAGE
08/24/02 PENDER TREES DOWN NEAR HIGHWAY 53
AND PINEY ROAD. REPORTED BY
SHERIFFS DEPARTMENT.
MRRThe office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 24, 10:06 PM EDT | Special Marine Warning | ILM | 69 min | |
| Aug 24, 10:34 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 46 min |
| Aug 24, 10:39 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 66 min |
| Aug 24, 10:51 PM EDT | Special Marine Warning | ILM | 69 min | |
| Aug 24, 10:54 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 26 min |
| Aug 25, 4:53 PM EDT | Severe Thunderstorm Warning | ILM | Marion | 67 min |
| Aug 25, 5:20 PM EDT | Severe Thunderstorm Warning | ILM | Williamsburg | 60 min |
| Aug 25, 5:23 PM EDT | Severe Thunderstorm Warning | ILM | Horry | 62 min |
| Aug 25, 6:03 PM EDT | Severe Thunderstorm Warning | ILM | Georgetown | 57 min |
| Aug 25, 6:30 PM EDT | Special Marine Warning | ILM | 90 min | |
| Aug 25, 6:30 PM EDT | Special Marine Warning | ILM | 90 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.